Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Blacksburg, VA

April 29, 2017Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 29, 2017, 5:16 PM EDT for Smyth County, Virginia. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2017, 5:16 PM EDT (21:16 UTC)
Expired
Apr 29, 2017, 5:52 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Smyth County, VA

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 5:20 PM EDTHAIL 1Marion, VA
Apr 29, 5:28 PM EDTHAIL 22 Sse Marion, VA
Apr 29, 5:35 PM EDTHAIL 1.752 Ese Marion, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

656 
WUUS51 KRNK 292116
SVRRNK
VAC173-292215-
/O.NEW.KRNK.SV.W.0025.170429T2116Z-170429T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
516 PM EDT SAT APR 29 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Central Smyth County in southwestern Virginia...

* Until 615 PM EDT

* At 516 PM EDT, a severe thunderstorm was located over Thomas
  Bridge, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Marion...
  Mount Rogers National Recreation Area...
  Sugar Grove...
  Nebo...
  and Marion Wytheville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3700 8142 3697 8140 3686 8130 3684 8130
      3668 8158 3679 8167
TIME...MOT...LOC 2116Z 234DEG 9KT 3676 8154 

HAIL...1.00IN
WIND...60MPH
 
$$

RS
2 follow-up statements
688 
WWUS51 KRNK 292130
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT SAT APR 29 2017

VAC173-292215-
/O.CON.KRNK.SV.W.0025.000000T0000Z-170429T2215Z/
Smyth VA-
530 PM EDT SAT APR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN SMYTH COUNTY...

At 530 PM EDT, a severe thunderstorm was located over Marion, moving
northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Marion...
Mount Rogers National Recreation Area...
Nebo...
Atkins...
and Marion Wytheville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3700 8142 3697 8140 3686 8130 3684 8130
      3675 8150 3681 8156
TIME...MOT...LOC 2130Z 219DEG 16KT 3683 8148 

HAIL...1.00IN
WIND...60MPH
 
$$

RS
530 
WWUS51 KRNK 292152
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
552 PM EDT SAT APR 29 2017

VAC173-292201-
/O.CAN.KRNK.SV.W.0025.000000T0000Z-170429T2215Z/
Smyth VA-
552 PM EDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN SMYTH COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3700 8142 3697 8140 3686 8130 3684 8130
      3675 8150 3681 8156
TIME...MOT...LOC 2149Z 234DEG 9KT 3686 8142 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:51 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 29, 3:51 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
351 PM EDT Sat Apr 29 2017

.SYNOPSIS...
High pressure offshore will maintain a warm and humid southerly
flow of air across the region through Sunday. A strong cold
front will then move through the area Monday with showers and
thunderstorms, followed by some cooler, but near seasonal
temperatures through the first part of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 350 PM EDT Saturday...

Satellite imagery shows a Cu field along the NC/VA border with
other diurnally forced convective clouds starting to sprout up.
With warm air aloft providing an effective cap, do not see much
potential for anything more than a stray shower/storm mainly in
the mountains where orographic forcing may boost lift, though
some cells have just managed to launch in the far southwest and
HRRR seems to have a handle on this so will lean heavily on the
latest solution for structure of POP/QPF grids though late this
afternoon. It is worth noting that in this juicy airmass
instability is AOA 2500J/KG, so any storms will have a good
amount of energy to tap and can produce heavy downpours, gusty
winds, and possibly some hail.

Expect tonight to be quite similar to last night with mainly dry
conditions after any evening precipitation dissipates, followed
by patchy fog and a bloom of low clouds spreading up from the
south. Sunday is expected to be much like today with perhaps a
slightly higher chance of a shower/storm mainly later in the
afternoon, with increasing chances for precipitation arriving
after dark.

Temperatures will remain quite warm, though with a bit more
cloud cover Sunday will be a few ticks cooler. Lows tonight will
be in the middle 60s east of the Blue Ridge with upper 50s/lower
60s to the west. Highs tomorrow will generally be 80 to 85 in
the east, middle 70s west.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 235 PM EDT Saturday...

Good consensus on the overall pattern evolution Sunday night through
Tuesday. Deepening 500 MB closed low tracks from Kansas on Sunday
evening to Lake Superior early Tuesday morning.

Using the timing of the slightly faster GFS for the frontal passage
on Monday. This puts the cold front from eastern Ohio to eastern
Tennessee 8AM Monday morning and from eastern Pennsylvania to
eastern North Carolina by 2AM Tuesday. Still expecting strong
pre frontal winds and Convective Available Potential Energy
possibly in the 1000-2000 J/kg range Monday afternoon and
evening. Clouds from showers and thunderstorms upstream or from
widespread low stratus in the foothills and piedmont Monday
morning will have a large impact on how much heating and
instability there will be later in the day. Good surge of lower
850MB temperatures on Monday night along with pressure rises
around +5MB/6hrs so will keep winds gusty. Western upslope areas
will stay in the clouds behind the front Monday night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 235 PM EDT Saturday...

Larger differences in the synoptic pattern show up in the
different models by Wednesday. WPC leaning heavily on the
ensembles with keeps a progressive amplified eastern trough.
Surface low moves far enough northeast to relax the pressure
gradient on lighten the winds by Tuesday night.

Will have highest probability of precipitation on Wednesday night
through Thursday night. Then with lower confidence due to the large
spread in the guidance will have lower probability of precipitation
by Saturday and Sunday. Will be keeping maximum temperatures below
normal for Thursday through Saturday.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...

Expecting generally VFR conditions at all TAF sites through the
early portion of the TAf period, though satellite imagery is
showing a Cu field along the NC/VA border with other diurnally
forced convective clouds starting to sprout up. With warm air
aloft providing an effective cap, believe there may be a brief
tempo to an MVFR cig, especially around KDAN. With orographic
forcing, a stray shower/storm is possible in the mountains but
minimal to no activity expected elsewhere so will only use VCTS
at KBCB due to proximity to terrain.

Expect tonight to be quite similar to last night with mainly dry
conditions after any evening precipitation dissipates, followed
by patchy fog and a bloom of low clouds spreading up from the
south. Will indicate and MVFR cig at KDAN and nothing lower than
a tempo to MVFR vsby at KLWB and KBCB. Sunday is expected to be
much like today with perhaps a slightly higher chance of a
shower/storm but mainly later in the afternoon after this TAF
valid period. Winds will be light.

Extended Aviation Discussion...

As a low pressure system approaches from the west late Sunday
night, the potential for showers and thunderstorms will increase
over the western mountains by early Monday. The cold front
associated with this system should reach the Appalachians Monday
and depart offshore by Tuesday morning. As such, expect the
best chance of MVFR conditions during the frontal passage from
west to east during Monday. VFR conditions return behind the
front on gusty westerly winds Tuesday followed by continued good
flying weather under high pressure Tuesday night into much of
Wednesday. However moisture may return to the mountains by late
in the day Wednesday with local MVFR possible in isolated
showers by the end of the day.

&&

.CLIMATE...
Potential for high temperature records to be broken Saturday,
April 29, as well as record warm lows for the 29th

 			Current record/year
Roanoke			89/1915
Lynchburg		88/1974
Danville		91/1981
Bluefield		83/1996
Blacksburg		83/1974

 			Current record/year
Roanoke			63/1956
Lynchburg		66/1956
Danville		65/1956
Bluefield		63/1991
Blacksburg		59/1962

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/MBS
NEAR TERM...MBS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JH/MBS
CLIMATE...JR/WP
Hazardous weather outlook, Apr 29, 3:34 AM EDT, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
334 AM EDT Sat Apr 29 2017

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
300745-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
334 AM EDT Sat Apr 29 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to isolated severe thunderstorms will be possible Monday,
associated with the passage of a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-300745-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
334 AM EDT Sat Apr 29 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to isolated severe thunderstorms will be possible Monday
afternoon, associated with the passage of a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 29, 4:51 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
451 PM EDT SAT APR 29 2017

VAZ009-292115-
Smyth-
451 PM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SMYTH COUNTY...

At 450 PM EDT, a strong thunderstorm was located near Chilhowie,
moving northeast at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Chilhowie...
Thomas Bridge...
and Adwolf.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3693 8164 3673 8144 3671 8149 3671 8151
      3670 8155 3666 8163 3679 8170 3682 8173
TIME...MOT...LOC 2050Z 223DEG 17KT 3673 8171

RS
Special weather statement, Apr 29, 4:54 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
454 PM EDT SAT APR 29 2017

WVZ042-292130-
Mercer-
454 PM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL MERCER COUNTY...

At 453 PM EDT, a strong thunderstorm was located over Princeton,
moving northeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Princeton...
Athens...
Camp Creek...
Spanishburg...
and Dunns.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3729 8108 3734 8121 3758 8109 3744 8089
TIME...MOT...LOC 2053Z 208DEG 24KT 3737 8112

RS
Local storm report, Apr 29, 4:59 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             2 WSW WYTHEVILLE        36.94N 81.12W
04/29/2017  M0.50 INCH       WYTHE              VA   TRAINED SPOTTER

            DIME SIZED HAIL LASTED 3 TO 5 MINUTES.

&&

WHP
Local storm report, Apr 29, 5:01 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             1 WNW WYTHEVILLE        36.96N 81.10W
04/29/2017  E1.00 INCH       WYTHE              VA   TRAINED SPOTTER

&&

JRUCKMAN
Local storm report, Apr 29, 5:02 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             CHILHOWIE               36.80N 81.68W
04/29/2017  E0.25 INCH       SMYTH              VA   PUBLIC

&&

WHP
Local storm report, Apr 29, 5:09 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             ATHENS                  37.42N 81.02W
04/29/2017  E0.50 INCH       MERCER             WV   TRAINED SPOTTER

            DIME SIZED HAIL

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:26 PM EDTSpecial Weather StatementRNKWythe64 min
Apr 29, 3:36 PM EDTSpecial Weather StatementRNKSmyth54 min
Apr 29, 4:07 PM EDTSpecial Weather StatementRNKBland38 min
Apr 29, 4:10 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Wythe65 min
Apr 29, 4:41 PM EDTFlash Flood WarningRNKSmyth, Wythe6 hr
Apr 29, 4:51 PM EDTSpecial Weather StatementRNKSmyth24 min
Apr 29, 5:23 PM EDTSpecial Weather StatementRNKTazewell22 min
Apr 29, 5:29 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, City of Covington43 min
Apr 29, 5:48 PM EDTSevere Thunderstorm WarningRNKSmyth26 min
Apr 29, 6:07 PM EDTSpecial Weather StatementRNKTazewell23 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.